HealthDay News — A case of ceftriaxone-associated renal toxicity in an adult has been documented in a case report published online in the Journal of Clinical Pharmacy and Therapeutics.
W. Shen-hua, MD, from Zhejiang University in Hangzhou, China, and colleagues describe a case of ceftriaxone-associated urolithiasis and post-renal acute renal failure (PARF) in a 25-year-old male. The patient developed colicky abdominal pain, anuria, and bilateral renal colic during administration of intravenous ceftriaxone. Ceftriaxone treatment was discontinued immediately.
The researchers identified elevated serum creatinine, and urinary tract ultrasound revealed bilateral mild hydronephrosis and proximal ureterectasia. Bilateral ureteropyelectasia and contrast medium failed to fill bilateral pelvises and ureters on abdominal enhanced computed tomography. The patient did not respond to pharmacotherapy. Following double J stent insertions by cystoscopy, the symptoms were resolved and renal function was normalized.
“Overdose administration of ceftriaxone was related to urolithiasis and PARF in adults. Multidetector-row computed tomography and maximum intensity projections were efficient and effective in identifying ceftriaxone-associated urolithiasis,” the authors write. “Treatment should be optimized, including prompt J stent insertions by cystoscopy.”